I'm 53 years old and was diagnosed with Graves Disease in 1993. I no longer have a thyroid and am on 100% thyroid replacement hormone.
I am in the midst of menopause and was put on Estrogen and Provera last May. I was first put on the Climara pro patch, which caused me to bleed heavily for almost a solid 7 months. I was switched to Estrogen and premerin in pill form.
My Doctor decided I hadn't had a Thyroid (TSH) test for too long and she also tested my T-4 levels. My results shows that my levels have changed significantly since my last TSH test, I am now showing a low thyroid (hypothyroid). I have been definitely feeling the symptoms of low Thyroid levels, tired, sleepy, achey, depressed, crying alot and did I mention tired?
I was told on the thyroid board that Female HRT affects the absorption of thyroid replacement therapy meds. Has anyone else heard of this? I can think of no other reason for my thyroid levels to suddenly take a dive when I have been consistently taking the same amount of thyroid replacement for years. I never miss a day either. Any info would be appreciated.
Last edited by warmbreeze; 02-25-2010 at 10:35 AM.
Yes! Yes! Yes! I started taking the generic form of Activella back last September. Since then my doctor has been trying to get my Synthroid up to the proper dosage so that my TSH and FT's are good! If you check under the side effects of the drug you are taking it will likely say exactly what mine says. Monitor thyroid hormones (eg, levothyroxine) because their effectiveness may be decreased by Activella. My doctor told me of this prior to starting the HRT. Again, if you discontinue the HRT, the TSH will have to be checked for a while. I hope this helps. Hoppy
OK....So I just checked "How does Premarin affect Synthroid" and it is the same as my HRT. Estrogens may increase serum thyrotropin concentration, which could be harmful in patients with thyroid cancer receiving thyroxine for thyrotropin suppression or increase dosage requirements in patients with hypothyroidism receiving thyroxine for replacement therapy.
Thank you hopalong too, neither one of my Doctor's said a word about this. My Ob/Gyn nor my Internist said anything about this. I have been gaining weight, puffy face, tired just feeling awful. I'm really irritated that no one told me the possiblility of these side affects. Another thing that I've been having is shooting pains in my eyes and aches around my eyes. I get a lot of migraines, but this is different, it comes and goes throughout the day. I don't know if it's related, but I suspect it is. Again thank you for comfirming what I thought was going on.
Your story is so much like mine. Am on thyroid replacement for RAI Graves. A few years ago doc put me on Estrogen, and the stupid idiot did not tell me I would need more thyroid replacement. Thank God for the internet, it saved my life.
Wow Graves54, your situation is identical to mine. I was dealing with two different dr's on this and neither told me of the conflict. What kind of symptoms were you having that alerted you that something was off? and how long did you deal with it before you got balanced again?
To be honest, I cannot even remember cause my mind was so foggy. It took awhile though.
I do remember the doc calling me to say that my cholesterol was 300. At that time there had to be something wrong. Oh yeah, I became quite depressed and put on the pounds. Whenever a doc tells me something it is investigated by me carefully.
I'm only taking a very small amount of estrogen .02 milligrams everday, nothing else. More then that causes very tender breasts.
I always have tender breast because I have fibrocystic breast. Mamograms are lots of fun for me, ouch. I've gained about 10 lbs since last June. I still within normal weight limits, but I hate the way my clothes fit. I'm anxious to get my meds straightened out again. Thank you.
Wow! Thank you for this post. I'm currently trying to bring up my level with Synthroid
and at the same time, I was just given HRT, compounded by the pharm. so I have no idea how much of ??? is in there. Why don't they tell us this stuff????? This came from the same doctor. UGH!!!!
I have been on both drugs 10+ years for the exact same reasons as you but I have never had problems with taking them together. Take one in the evening and one in the morning if you feel it is causing problems.
I asked my pharmacist if taking it at different times in the day would help and she said it wouldn't make any difference. Can't believe the different stories you hear. If it wasn't for the big difference in my thyroid test since I started HRT, I wouldn't have thought there was a connection either. Maybe it's different for everyone.
Thanks for the info, I'm on T4 and T3 replacement for Hashimoto and was considering HRT for perimenopause symptoms, but now I don't know, they can't even regulate the amount of thyroid hormone I take now, I can just imagine what throwing HRT in the mix would do.